Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS New Orleans, LA

July 12, 2002Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 12, 2002, 6:13 PM CDT for Saint John the Baptist Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2002, 6:13 PM CDT (23:13 UTC)
Expired
Jul 12, 2002, 6:45 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS54 KLIX 122313
SVRNEW
LAC095-122345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
612 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...RESERVE...LAPLACE

* UNTIL 645 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 3 MILES NORTH OF RESERVE...MOVING      
  SOUTH AT 5 MPH.

DIME SIZED HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE 
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:50 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 12, 3:50 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
350 PM CDT FRI JUL 12 2002

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP FROM NEW ORLEANS
SOUTHWARD TO THE COAST IN RESPONSE TO INTENSE SURFACE HEATING.

A WEAK UPPER LEVEL TROUGH WILL APPROACH LA ON SATURDAY AND SUNDAY
THIS SHOULD STEER THE GULF LOW EAST NORTH EAST TONIGHT AND SATURDAY.

FOR THE REMAINDER OF THE WEEK THE UPPER LEVEL RIDGE BUILDS INTO THE
AREA FROM THE ATLANTIC. SO OUR LOW LEVEL FLOW SHOULD BECOME MORE
WEST TO SOUTHWEST.  THE EXTENDED OUTLOOK CALLS FOR CONTINUED HOT
TEMPERATURES WITH WIDELY SCATTERED AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY NEAR THE COAST.

MCB BB 073/093 073/092 073 242
BTR BB 073/093 073/092 073 242
MSY BB 078/093 077/092 077 242
GPT BB 075/093 075/092 075 242

.NEW...NONE
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 12, 12:53 PM CDT, 5 hours 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1253 PM CDT FRI JUL 12 2002

.SYNOPSIS...WEAK LOW PRESSURE OFF THE MISSISSIPPI COAST WILL
DRIFT NORTHEAST TODAY. A MOIST...HOT AND UNSTABLE AIR HAS SPREAD
ACROSS THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP MAINLY NEAR THE COAST DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND WIND GUSTS OF
30 MPH ARE EXPECTED MAINLY NEAR THE COAST DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.HEAT...
INDICES WILL APPROACH 105 TO 110 DEGREES THIS AFTERNOON.

.ACTIONS...
PEOPLE ARE URGED TO TAKE PRECAUTIONS FOR HEAT TODAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:30 AM CDTSpecial Marine WarningLIX60 min
Jul 12, 6:45 AM CDTSpecial Marine WarningLIX95 min
Jul 12, 6:45 AM CDTSpecial Marine WarningLIX95 min
Jul 12, 5:55 PM CDTSpecial Marine WarningLIX80 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.